Nebraska, 2013

Cold in Nebraska, December 29, 2013

December 29, 2013 · NWS OAX · 9 events in 9 counties and zones

Arctic high pressure the pushed into southeast South Dakota during the morning of December 29th brought readings into the low single digits to eastern Nebraska and west central Iowa. When combined with northwest winds of 15 to 30 mph, wind chill values dropped to around 20 below to 25 below zero for several hours.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Arctic high pressure the pushed into southeast South Dakota during the morning of December 29th brought readings into the low single digits to eastern Nebraska and west central Iowa. When combined with northwest winds of 15 to 30 mph, wind chill values dropped to around 20 below to 25 below zero for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 28, 11:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 28, 11:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 PM CST SAT DEC 28 2013

.AVIATION...06Z TAFS FOR KOFK...KLNK AND KOMA.

STRONG NORTHWEST WINDS OF 25 TO 40KT WILL CONTINUE THROUGH 12Z TO
15Z...THEN GRADUALLY DIMINISH TO NEAR 15KT SHORTLY AFTER 18Z. MVFR
CIGS NEAR FL025 SHOULD COVER ALL TAF SITES THROUGH 12Z BEFORE
SCATTERING OUT BY 15Z. A BRIEF PERIOD OF LIGHT SNOW COULD REDUCE
VSBYS TO 5SM AT ALL TAF SITES THROUGH SUNRISE. CLEAR SKIES AND
WINDS UNDER 10KT ARE EXPECTED BY 00Z.

DERGAN

&&

.PREV DISCUSSION... /ISSUED 857 PM CST SAT DEC 28 2013/

UPDATE...

HAVE EXPANDED WIND ADVISORY TO AREAS ALONG INTERSTATE 80. WINDS
HAVE OCCASIONALLY GUSTED OVER 40KT AT THE WEATHER OFFICE...AND
UPSTREAM WIND SPEEDS ARE WELL ABOVE ADVISORY LEVELS. STRONG COLD
ADVECTION CONTINUES AS WELL...AND UNIDIRECTIONAL WIND FLOW BELOW
800MB IS MAKING FOR EFFICIENT MIXING DOWN OF 40KT OR HIGHER 850
FLOW. EXPECT WINDS TO REMAIN NEAR OR ABOVE ADVISORY LEVELS
THROUGH THE NIGHT UNTIL SURFACE PRESSURE GRADIENT RELAXES.

WIND CHILL ADVISORY REMAINS UNCHANGED FOR NOW. TEMPERATURES SEEM
TO BE FOLLOWING FORECAST TREND...THUS AREA OF SUB 20 BELOW WIND
CHILLS LOOKS TO BE CONFINED TO OUR NORTHERN CWA LATE TONIGHT AND
SUNDAY MORNING.

DERGAN

PREV DISCUSSION... /ISSUED 313 PM CST SAT DEC 28 2013/

SHORT TERM...TONIGHT THROUGH TUESDAY

NEAR RECORD WARMTH WILL COME TO AN ABRUPT END AS AN ARCTIC FRONT
SLAMS INTO THE REGION TONIGHT.

LATEST SUBJECTIVE SFC ANALYSIS SHOWS THE WIND SHIFT AHEAD OF THE
FRONT MOVING ACROSS OUR NORTHERN CWA. MIXING AHEAD OF THIS HAS
ALLOWED TEMPS TO RISE INTO THE LOW 60S IN AREAS WITH NO SNOW
COVER...TO UPPER 40S AND LOWER 50S IN AREAS WITH A BIT OF SNOW
REMAINING. ALTHOUGH SUSTAINED WINDS ACROSS THE REGION WILL BE
MARGINAL FOR WIND ADVISORY CRITERIA...WE ARE GOING TO ISSUE A WIND
ADVISORY FOR MUCH OF OUR NORTHWESTERN CWA. VERY GUSTY WINDS WELL
BEHIND THE FRONT HAVE BEEN REPORTED ACROSS PORTIONS OF WESTERN
SOUTH DAKOTA. THIS POCKET OF STRONGER WINDS HAS BEEN FORECASTED
WELL OFF THE LATEST SREF AND IS PROGGED TO CONTINUE A
SOUTHEASTWARD TRACK...MOVING OVER OUR NORTHWESTERN COUNTIES EARLY
THIS EVENING. IN ADDITION TO THE WIND...LOW LEVELS WILL BECOME
SATURATED THIS EVENING AND INTO THE OVERNIGHT. PATCHY DRIZZLE OR
FREEZING DRIZZLE IS POSSIBLE INITIALLY BUT SHOULD QUICKLY CHANGE
OVER TO FLURRIES WITH LITTLE TO NO ACCUMULATION OF ANY PCPN TYPE.

COLD SFC HIGH PRESSURE WILL BUILD OVER THE REGION SUNDAY KEEPING
TEMPERATURES QUITE COLD IN THE SINGLE DIGITS. THE SFC RIDGE AXIS
WILL PUSH EAST OF THE CWA SUNDAY EVENING ALLOWING SOME SOUTHERLY
RETURN FLOW TO SET UP IN OUR WEST BY EARLY MONDAY MORNING. GOOD
MIXING SHOULD BUMP MONDAY HIGHS INTO THE MID TO UPPER 30S IN OUR
WEST TO THE LOWER 20S IN OUR SOUTH.

COLD AIR ADVECTION FROM THE NORTHEAST RETURNS BY MONDAY NIGHT AND
CONTINUES INTO TUESDAY. A PIECE OF SHORTWAVE ENERGY WILL DROP
TOWARD OUR NORTHERN COUNTIES TUESDAY NIGHT. WE ALREADY HAD A SMALL
CHANCE FOR SNOW AND THIS MENTION CONTINUES TO LOOK GOOD.

KERN

LONG TERM...TUESDAY NIGHT THROUGH SATURDAY.

MAIN CHANGE IN THE EXTENDED WAS TO INCLUDE CHANCE SNOW POPS WED
NIGHT BEHIND A SHARP TROUGH THAT WILL BRING A REINFORCING PUSH OF
ARCTIC AIR TO FORECAST AREA THURSDAY BEFORE POSSIBLE MODERATION BY
NEXT WEEKEND.  DECENT AGREEMENT WAS NOTED BETWEEN 12Z GFS AND ECMWF
IN THIS TROUGH PASSAGE SOMEWHERE IN THE VICINITY OF THE CENTRAL
PLAINS LATE WEDNESDAY.  HOWEVER...LATITUDE AND/OR SPEED OF MAX
FORCING/QPF BETWEEN THE TWO MODELS AND RUN-TO-RUN CONSISTENCY WITH
EACH DIFFERED FAIRLY SIGNIFICANTLY.  THUS...LITTLE OR NO CHANGES
WERE MADE TO THE BLEND OF A MOSTLY DRY PREVIOUS FORECAST AND CURRENT
MORE BULLISH TILT 12Z MODELS FORECAST.  LATER TEMPERATURE
ADJUSTMENTS...POSSIBLY A CATEGORY OR MORE DOWNWARD...MAY BE
NECESSARY IN LATER FORECASTS IF MID WEEK SYSTEM PROVIDES AREA WITH
SNOW COVER AND A SLOWER ARRIVAL OF NEXT TROUGH LATE NEXT WEEK DELAYS
MODERATION.  SO FOR NOW NO SUB-ZERO LOWS WERE FORECAST THURSDAY WITH
HIGHS SIMILAR TO WEDNESDAY WITH MODERATING TEMPS AFTER THAT.

CHERMOK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 6 AM CST SUNDAY FOR NEZ042>045-050>053-
     065>067-078.

     WIND ADVISORY UNTIL 3 AM CST SUNDAY FOR NEZ011-012-015>018-
     030>034.

     WIND CHILL ADVISORY FROM 3 AM TO 9 AM CST SUNDAY FOR NEZ011-012-
     015>018-030>034.

IA...WIND ADVISORY UNTIL 6 AM CST SUNDAY FOR IAZ055-056-069.

     WIND ADVISORY UNTIL 3 AM CST SUNDAY FOR IAZ043.

     WIND CHILL ADVISORY FROM 3 AM TO 9 AM CST SUNDAY FOR IAZ043.

&&
Hazardous weather outlook, Dec 28, 4:33 PM CST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
433 PM CST SAT DEC 28 2013

IAZ055-056-069-079-080-090-091-NEZ042>045-050>053-065>068-078-
088>093-291245-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-
PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-
PAWNEE-RICHARDSON-
433 PM CST SAT DEC 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

AN ARCTIC FRONT WILL SWEEP THROUGH THE AREA TONIGHT. STRONG
NORTHWEST WINDS WILL SPREAD INTO THE AREA THIS EVENING AND
CONTINUE INTO EARLY SUNDAY MORNING. THE COMBINATION OF WIND AND
COLD TEMPERATURES WILL CAUSE WIND CHILLS TO DROP BELOW ZERO
TONIGHT. IN ADDITION...PATCHY LIGHT FREEZING DRIZZLE IS
POSSIBLE...HOWEVER ANY ACCUMULATIONS WILL BE LIGHT. WIND
ADVISORIES AND WIND CHILL ADVISORIES HAVE BEEN POSTED FOR PORTIONS
OF NEBRASKA AND IOWA.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.

IAZ043-NEZ011-012-015>018-030>034-291245-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-
433 PM CST SAT DEC 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

AN ARCTIC FRONT WILL SWEEP THROUGH THE AREA TONIGHT. STRONG
NORTHWEST WINDS WILL SPREAD INTO THE AREA THIS EVENING AND
CONTINUE INTO EARLY SUNDAY MORNING. THE COMBINATION OF WIND AND
COLD TEMPERATURES WILL CAUSE WIND CHILLS TO DROP TO 20 TO 25 BELOW
ZERO TONIGHT. IN ADDITION...PATCHY LIGHT FREEZING DRIZZLE IS
POSSIBLE...HOWEVER ANY ACCUMULATIONS WILL BE LIGHT. WIND
ADVISORIES AND WIND CHILL ADVISORIES HAVE BEEN POSTED FOR MUCH OF
THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.

In the hours before

Local storm report, Dec 28, 10:23 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1023 PM CST SAT DEC 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND DMG DECATUR                 42.01N 96.25W
12/28/2013                   BURT               NE   EMERGENCY MNGR

            4 INCH DIAMETER TREE AND NUMEROUS 1 INCH DIAMETER
            BRANCHES BLOWN DOWN IN PARK. TIME ESTIMATED.

&&

DERGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Knox

When
December 29, 3:00 AM CST to 10:00 AM CST
Where
Knox forecast zone
Reported by
Official NWS Observations
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cedar

When
December 29, 3:00 AM CST to 10:00 AM CST
Where
Cedar forecast zone
Reported by
Official NWS Observations
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Cold/Wind Chill, Antelope

When
December 29, 4:00 AM CST to 10:00 AM CST
Where
Antelope forecast zone
Reported by
Official NWS Observations
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pierce

When
December 29, 4:00 AM CST to 10:00 AM CST
Where
Pierce forecast zone
Reported by
Official NWS Observations
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Cold/Wind Chill, Madison

When
December 29, 4:00 AM CST to 10:00 AM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wayne

When
December 29, 4:00 AM CST to 10:00 AM CST
Where
Wayne forecast zone
Reported by
Official NWS Observations
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Cold/Wind Chill, Stanton

When
December 29, 4:00 AM CST to 10:00 AM CST
Where
Stanton forecast zone
Reported by
Official NWS Observations
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Cold/Wind Chill, Thurston

When
December 29, 8:00 AM CST to 10:00 AM CST
Where
Thurston forecast zone
Reported by
Official NWS Observations
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cuming

When
December 29, 8:00 AM CST to 10:00 AM CST
Where
Cuming forecast zone
Reported by
Official NWS Observations
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481588, 481589, 481581, 481582, 481583, 481584, 481585, 481586, 481587.